Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

EVIDENCE IN BRIEF

Antibiotics and community Clostridium difficile infection

  • 1 Comment

It is important that both patients and health professionals are aware of the risk of Clostridium difficile infection associated with antibiotic prescriptions in outpatient settings

Citation: Jaques H (2014) Antibiotics and community Clostridium difficile infection. Nursing Times; 110: 27, 19.

Author: Helen Jaques is a medical writer in Evidence Information Services, National Institute for Health and Care Excellence.

Introduction

Clostridium difficile rarely causes problems in healthy people because it is kept in check by the normal bacterial population of the intestine. However, certain antibiotics - especially broad-spectrum antibiotics - can disturb the balance of bacteria in the gut, which allows C difficile to multiply rapidly and produce toxins.

Current advice

Public Health England (2013) guidance states that supportive care should be given to people with C difficile infection, including hydration, electrolytes and nutrition, and antiperistaltic agents should be avoided. The precipitating antibiotic should be stopped wherever possible; agents with less risk of inducing C difficile infection can be substituted if an underlying infection still requires treatment.

Proton pump inhibitors (PPIs) should be reviewed in people with or at high risk of C difficile infection.

People with mild infection may not require specific C difficile antibiotic treatment; mild or moderate disease can be treated with oral metronidazole, but oral vancomycin is preferred for severe infection. Fidaxomicin should be considered for people with severe C difficile infection who are at high risk of recurrence. It may also be considered in severe cases that have not responded to oral vancomycin (National Institute for Health and Care Excellence, 2012). The addition of oral rifampicin or intravenous immunoglobulin may also be considered in such cases. In life-threatening disease, high-dose oral vancomycin plus intravenous metronidazole is advised.

New evidence

Deshpande et al (2013) conducted a meta-analysis of studies on the risk of community-associated C difficile infection in adults using antibiotics.

Eight case-control studies from the UK, the US and Canada were included in the meta-analysis. Cases had been exposed to antibiotics in the 30-180 days before diagnosis, and neither cases nor controls had been admitted to a healthcare facility in the previous eight weeks to one year.

Antibiotic exposure was associated with a significantly higher risk of C difficile infection than no exposure to antibiotics. The risk of infection was greatest with clindamycin, followed by fluoroquinolones, cephalosporins, penicillins, macrolides and sulphonamides or trimethoprim. Tetracyclines were not associated with a significantly increased risk of infection.

The authors noted the findings should be interpreted with caution. They suggested patients and health professionals should be aware of the risk of C difficile infection associated with antibiotic prescriptions in outpatients and should, where possible, select drugs associated with a lower risk.

Box 1. Commentary

In 2007–08, non-hospital cases of C difficile infection reported in patients aged two years and over comprised approximately 40% of the total cases in England. In 2012–13, this proportion had risen to approximately 60% (Public Health England, 2013).

This increase in community-associated cases coincides with likely increased awareness and ascertainment of community cases, due to the introduction of national testing guidelines, increasing use of proton pump inhibitors and better control of hospital-acquired C difficile infection. Therefore, the use of lower risk antibiotics in the community, particularly among older people on PPIs, is likely to be of increasing importance.

The findings of Deshpande et al (2013) are consistent with previous papers showing that clindamycin, fluoroquinolones and cephalosporins are the highest risk antibiotics for C difficile, with commonly used antibiotics such as penicillins and macrolides also a risk.

Bearing in mind the limitations of this meta-analysis, this article provides useful additional knowledge for practitioners trying to select the best antibiotics to treat infection in those at risk of C difficile.

Philippa Moore is consultant medical microbiologist, Gloucestershire Hospitals Foundation Trust

  • 1 Comment

Readers' comments (1)

  • A phase three vaccine trial for C.difficile is in progress as part of a worldwide clinical trial. There are 8 sites across the UK who are recruiting volunteers, for more information about the trial information or assistance please visit www.cdiffense.org.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.